Alabama, 2003

Hail in Alabama, July 21, 2003

July 21, 2003 · NWS MOB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 21, 1:20 AM CST, 11 hours earlier.

Area forecast discussion, Jul 21, 1:20 AM CST, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
220 AM CDT MON JUL 21 2003

.SHORT TERM...ALREADY ACTIVE NORTHWESTERLY FLOW ALOFT PROGGED TO
BECOME EVEN MORE ACTIVE OVER FCST AREA THROUGH MIDWEEK...AS UPPER
TROF DEEPENS AND A STRONG PIECE OF ENERGY DROPS SOUTH FROM THE UPPER
PLAINS TO THE TENNESSEE VALLEY REGION BY 12Z WEDENSDAY.  AS UPPER
ENERGY DROPS SOUTH...LOW PRESSURE DEEPENS OVER NORTHEAST STATES...
ALLOWING SFC BOUNDARY TO DRIFT SOUTH INTO FCST AREA BY EARLY
WEDNESDAY.

00Z MOS POPS ARE A LITTLE LOWER THAN CURRENT FCST POPS FOR TODAY...
BUT WITH PERSISTENT ACTIVE NORTHWESTERLY FLOW...CONFIDENCE AT THIS
POINT IS TOO LOW TO LOWER POPS FOR TODAY.  CURRENTLY SEE WEAKENING
MCS OVER NORTHERN MISSISSIPPI MOVING SOUTH...AND EVEN IF THIS SYSTEM
DISIPATES...IT SHOULD PRODUCE OUTFLOW WHICH WOULD LIKELY REINITIATE
CONVECTION FARTHER SOUTH WITH DAYTIME HEATING.  WATER VAPOR IMAGERY
SHOWS SHARP MOISTURE GRADIENT ACROSS FCST AREA WHICH WILL ALSO
LIKELY BE A FOCUS TODAY.  SO...BELIEVE TODAY WILL LIKELY BE SIMILAR
TO THIS PAST SATURDAY...WHEN CHANCE MOS POPS WERE TOO LOW AS
WIDESPREAD CONVECTION DEVELOPED OVER FCST AREA.

WILL MAINTAIN CHANCE POPS TONIGHT THROUGH TUESDAY NIGHT WITH LITTLE
CHANGE IN PATTERN NOTED.  BY WEDNESDAY...AS MENTIONED...UPPER TROF
DEEPENS AND SFC BOUNDARY DROPS SOUTH.  THIS WILL LIKELY RESULT IN
HIGHER RAIN CHANCES FOR WEDNESDAY.  ALREADY ADVERTISING LIKELY POPS
OVER COASTAL ZONES...GOOD CHANCE INTERIOR.  WILL LIKELY GO AHEAD AND
INTRODUCE LIKELY POPS ACROSS THE BOARD FOR WEDNESDAY WITH THIS
MORNINGS ZONE PACKAGE.

.EXTENDED...BY THURSDAY A DEEP LAYER OF UNSEASONABLY DRY AIR IS
PROGGED TO HAVE ENGULFED OUR REGION (PERSISTENT NOW FOR SEVERAL
MODEL RUNS) AS SFC FRONT SLIPS SOUTH OVER COASTAL WATERS.  THIS ALSO
WOULD LIKELY ACT TO BUILD A MID-LEVEL CAPPING INVERSION IN ITS
WAKE...WITH ONLY ISOLATED PCPN THURSDAY...LOW CHANCE SCATTERED POPS
FRIDAY AND SATURDAY.  SHORTLY AFTERN FRONTAL PASSAGE ON
THURSDAY...THE SOUTHWARD MOTION OF THE FRONT WILL RAPIDLY COME TO A
HALT SOMEWHERE ALONG THE COAST OR OVER THE MARINE AREA AS THE UPPER
SUPPORT RAPIDLY PULLS AWAY TO THE NORTHEAST.  RETURN FLOW WILL BEGIN
TO SET UP BY FRIDAY NIGHT THROUGH NEXT WEEKEND...WHICH SHOULD BE
ACCOMPANIED BY A DEEP TROPICAL SURGE WHICH IS MORE TYPICAL OF THIS
TIME OF YEAR.  AT THAT TIME...EVERYONE WILL BE WATCHING THE TROPICS.

.MARINE AND FIRE...NO FIRE WEATHER CONCERNS.  OVER THE COASTAL
WATERS...STILL BELIEVE GFS A BIT OVERDONE WITH INCREASED WINDS OVER
THE MARINE AREA IN ADVANCE OF APPROACHING FRONTAL BOUNDARY TUESDAY
AND TUESDAY NIGHT...WILL MAINTAIN AROUND 15 KNOTS AND GUSTY FOR NOW.
STILL NOT THAT CONFIDENT THAT NORTHERLY FLOW WILL EXTEND ALL THE WAY
INTO COASTAL WATERS EITHER...BUT MODELS HAVE BECOME MORE PERSISTENT
IN INDICATING THIS POSSIBILITY.  MAY SEE LIGHT NORTHERLY FLOW OVER
MARINE AREA WEDNESDAY NIGHT INTO THURSDAY... BECOMING VARIABLE
FRIDAY WITH RETURN FLOW RE-DEVELOPED BY SATURDAY.

SHEPHERD/12

.PRELIMINARY TEMPS / POPS...

MOBILE     90 74 89 74 / 50 40 50 40
PENSACOLA  89 75 88 76 / 50 40 50 40
DESTIN     88 76 88 76 / 50 40 50 40
EVERGREEN  91 73 89 72 / 50 40 50 40
WAYNESBORO 90 72 89 72 / 50 40 50 40
CAMDEN     91 73 89 72 / 50 40 50 40

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, Jul 21, 4:59 AM CST, 7 hours 21 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-211700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR
SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

SCATTERED TO LOCALLY NUMEROUS THUNDERSTORMS CAN BE EXPECTED ACROSS
THE REGION TODAY. AS HAS BEEN THE CASE OVER THE PAST SEVERAL DAYS...
THE STORMS WILL MOVE TOWARD THE SOUTHEAST AS THE DEVELOP...WITH THE
STRONGER THUNDERSTORMS PRODUCING WIND GUSTS TO AROUND 45 MPH...
DANGEROUS LIGHTNING...HEAVY DOWNPOURS OF RAINFALL...AND SMALL HAIL.

OVER THE COASTAL WATERS...ISOLATED WATERSPOUTS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)

SCATTERED ...SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED
EACH DAY.  THE STORMS WILL BE MOST WIDESPREAD AND STRONGEST ON
WEDESDAY...WHEN A WEAK SURFACE FRONT WILL BE MOVING SOUTH ACROSS THE
AREA.  OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

EMERGENCY MANAGER AND STORM SPOTTER ACTIVATION SHOULD NOT BE
REQUIRED FOR SEVERE WEATHER PURPOSES TODAY.

In the hours before

Special weather statement, Jul 21, 9:25 AM CST, 2 hours 55 minutes before
ALZ064-FLZ002-211615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1025 AM CDT MON JUL 21 2003

...A THUNDERSTORM ADVISORY IS IN EFFECT FOR BALDWIN COUNTY ALABAMA
AND ESCAMBIA COUNTY FLORIDA UNTIL 1115 AM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS FROM NEAR BEULAH TO 3 MILES NORTHEAST OF ELBERTA...AND
MOVING SOUTHEAST AT 10 TO 15 MPH.

THE CLUSTER OF STORMS WILL AFFECT AREAS IN AND AROUND...LILLIAN...
PARADISE BEACH...BELLVIEW...BROWNSVILLE...GOULDING AND PERDIDO KEY
THROUGH 1115 AM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
40 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN.

ALTHOUGH BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY
RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD
PRONE AREAS.
Special weather statement, Jul 21, 10:00 AM CST, 2 hours 20 minutes before
FLZ003-004-211630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1100 AM CDT MON JUL 21 2003

...A THUNDERSTORM ADVISORY IS IN EFFECT FOR SANTA ROSA COUNTY UNTIL
1130 AM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 3
MILES SOUTHEAST OF MILTON AND NEAR WHITING FIELD.  THIS STORM WAS
MOVING TO THE SOUTHEAST AT 15 TO 20 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...MILTON...
HAROLD...BAGDAD AND BELFOREST THROUGH 1130 AM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE STRONG WIND GUSTS TO NEAR 40
MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN.

ALTHOUGH BELOW SEVERE LIMITS...THIS STORM COULD DOWN SMALL TREE LIMBS
OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY RAIN
COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD PRONE
AREAS.
Special weather statement, Jul 21, 11:54 AM CST, 26 minutes before
ALZ060-211830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1254 PM CDT MON JUL 21 2003

...A THUNDERSTORM ADVISORY IS IN EFFECT FOR COVINGTON COUNTY UNTIL
130 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM JUST SOUTH OF LIBERTYVILLE AND ANOTHER STORM JUST EAST
OF CLEARVIEW AND GANTT.  THESE STORMS WERE MOVING TO THE EAST AND
NORTHEAST AT 10 MPH.

THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...LIBERTYVILLE...
ANDALUSIA...SANFORD...GREEN BAY...AND OPP THROUGH 130 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE STRONG WIND GUSTS TO NEAR 40
MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN.

ALTHOUGH BELOW SEVERE LIMITS...THIS STORM COULD DOWN SMALL TREE LIMBS
OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY RAIN
COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD PRONE
AREAS.

The radar

The Mobile radar (KMOB), 33 km away, was scanning. The volume nearest the first event began at 18:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mobile

When
July 21, 12:20 PM CST to 12:21 PM CST
Where
Mobile County, Coden
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
30.383, -88.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372602.